Alert archive / Montana / River Flood Warnings in 2018
River Flood Warning 21, NWS Billings, MT
NWS Billings, MT issued this river flood warning at Jun 17, 2018, 1:17 PM MDT for Carbon County, Montana. It took effect at Jun 18, 2018, 10:40 AM MDT. It was in force for 3 days.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2018, 1:17 PM MDT (19:17 UTC)
- In effect from
- Jun 18, 2018, 10:40 AM MDT
- Expired
- Jun 21, 2018, 6:00 PM MDT
- In force
- 3 days
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Carbon County, MT
The radar
The Billings radar (KBLX), 79 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Clarks Fork of the Yellowstone near Belfry (BFYM8). The gauge peaked at 8.49 ft at Jun 19, 2018, 4:00 AM MDT.
- Minor stage
- 9 ft
- Moderate stage
- 10 ft
- Major stage
- 11.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06207500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
195
WGUS45 KBYZ 171917
FLWBYZ
Flood Warning
National Weather Service Billings MT
117 PM MDT Sun Jun 17 2018
...The National Weather Service in Billings has issued a Flood
Warning for the following rivers in Montana...
Clarks Fork Of The Yellowstone near Belfry affecting Carbon County
Clarks Fork Of The Yellowstone at Edgar affecting Carbon County
.Areas of rain along with embedded thunderstorms will occur across
the area into the middle of the upcoming week. Some of the rain may
be heavy at times tonight and Monday. This will result in a rapid
rise on the Clarks Fork of the Yellowstone at Belfry and Edgar
Monday into Tuesday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...A river Flood Warning means river flooding is
expected to impact people and property in the warned area. Prepare
for flooding impacts associated with the forecast river levels in
your location. Bank erosion is likely. Do not walk near river banks
as the underlying soil may be eroded. In addition, if encountering
flooded roads, Turn Around Don't Drown.
The latest stages and forecasts for rivers and streams can be found
at our web page: http://water.weather.gov
&&
MTC009-190117-
/O.NEW.KBYZ.FL.W.0021.180618T1640Z-180622T0000Z/
/BFYM8.2.ER.180618T1640Z.180619T0600Z.180621T0000Z.UU/
117 PM MDT Sun Jun 17 2018
The National Weather Service in Billings has issued a
* Flood Warning for
The Clarks Fork Of The Yellowstone near Belfry affecting Carbon
County.
* From late Monday morning until further notice.
* At 12 PM Sunday the stage was 6.3 feet.
* Flood stage is 8.0 feet.
* Moderate flooding is forecast.
* Forecast...The river will rise above flood stage around 11 AM
Monday and crest near 9.1 feet around 12 AM Tuesday. The river
is expected to remain slightly above flood stage through
Wednesday.
&&
FLOOD OBSERVED FORECAST 12 PM
LOCATION STAGE STAGE DAY TIME Mon Tue Wed
Clarks Fork Of The Yellowstone
Belfry 8.0 6.3 Sun 12 PM 8.2 8.7 8.1
&&
LAT...LON 4531 10887 4500 10903 4501 10911 4531 10893
$$
MTC009-190117-
/O.NEW.KBYZ.FL.W.0022.180618T2040Z-180623T0300Z/
/EDGM8.2.ER.180618T2040Z.180619T1800Z.180622T0300Z.UU/
117 PM MDT Sun Jun 17 2018
The National Weather Service in Billings has issued a
* Flood Warning for
The Clarks Fork Of The Yellowstone at Edgar affecting Carbon
County.
* From Monday afternoon until further notice.
* At 11 AM Sunday the stage was 7.5 feet.
* Flood stage is 8.5 feet.
* Moderate flooding is forecast.
* Forecast...The river will rise above flood stage around 3 PM Monday
and crest near 10.2 feet around 12 PM Tuesday. The river is
expected to remain above flood stage through Thursday.
&&
FLOOD OBSERVED FORECAST 12 PM
LOCATION STAGE STAGE DAY TIME Mon Tue Wed
Clarks Fork Of The Yellowstone
Edgar 8.5 7.5 Sun 11 AM 8.1 10.2 9.3
&&
LAT...LON 4566 10868 4557 10878 4531 10887 4531 10894
4554 10888 4566 10875
$$
Hooley3 follow-up statements
195
WGUS85 KBYZ 181835
FLSBYZ
Flood Statement
National Weather Service Billings MT
1235 PM MDT Mon Jun 18 2018
...The Flood Warning continues for the following rivers in Montana...
Clarks Fork Of The Yellowstone near Belfry affecting Carbon County
Clarks Fork Of The Yellowstone at Edgar affecting Carbon County
..Areas of rain along with embedded thunderstorms will occur across
the area today and tonight. Some of the rain may be heavy at times.
This will result in a rapid rise on the Clarks Fork of the
Yellowstone at Belfry and Edgar today into Tuesday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...A river Flood Warning means river flooding is
expected to impact people and property in the warned area. Prepare
for flooding impacts associated with the forecast river levels in
your location. Bank erosion is likely. Do not walk near river banks
as the underlying soil may be eroded. In addition, if encountering
flooded roads, Turn Around Don't Drown.
The latest stages and forecasts for rivers and streams can be found
at our web page: http://water.weather.gov
&&
MTC009-200034-
/O.EXT.KBYZ.FL.W.0021.000000T0000Z-180621T1200Z/
/BFYM8.1.ER.180619T0500Z.180619T1200Z.180620T1200Z.UU/
1235 PM MDT Mon Jun 18 2018
The Flood Warning continues for
The Clarks Fork Of The Yellowstone near Belfry affecting Carbon
County.
* until further notice.
* At 12 PM Monday the stage was 7.4 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 11 PM
Monday and crest near 8.2 feet around 6 AM Tuesday. The river will
fall below flood stage Wednesday morning.
&&
FLOOD OBSERVED FORECAST 12 PM
LOCATION STAGE STAGE DAY TIME Tue Wed Thu
Clarks Fork Of The Yellowstone
Belfry 8.0 7.4 Mon 12 PM 7.9 7.9 7.6
&&
LAT...LON 4531 10887 4500 10903 4501 10911 4531 10893
$$
MTC009-200034-
/O.EXT.KBYZ.FL.W.0022.180619T0440Z-180623T0300Z/
/EDGM8.1.ER.180619T0440Z.180619T1800Z.180622T0300Z.NO/
1235 PM MDT Mon Jun 18 2018
The Flood Warning continues for
The Clarks Fork Of The Yellowstone at Edgar affecting Carbon County.
* Until further notice.
* At 11 AM Monday the stage was 7.2 feet.
* Flood stage is 8.5 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 11 PM
Monday and crest near 9.2 feet around 12 PM Tuesday.
&&
FLOOD OBSERVED FORECAST 12 PM
LOCATION STAGE STAGE DAY TIME Tue Wed Thu
Clarks Fork Of The Yellowstone
Edgar 8.5 7.2 Mon 11 AM 9.2 8.8 8.7
&&
LAT...LON 4566 10868 4557 10878 4531 10887 4531 10894
4554 10888 4566 10875
$$
Hooley820
WGUS85 KBYZ 191712
FLSBYZ
Flood Statement
National Weather Service Billings MT
1112 AM MDT Tue Jun 19 2018
...The Flood Warning continues for the following rivers in Montana...
Clarks Fork Of The Yellowstone near Belfry affecting Carbon County
Clarks Fork Of The Yellowstone at Edgar affecting Carbon County
.The river level is decreasing on the Clarks Fork of the
Yellowstone near Belfry. The river will remain at or just below flood
stage today. The river level is expected to decrease on the
Clarks Fork of the Yellowstone near Edgar this afternoon and then
continue to slowly drop through the day Wednesday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...This river flood statement means river flooding is
expected to continue to impact people and property in the warned
area.
The latest stages and forecasts for rivers and streams can be found
at our web page: http://water.weather.gov
&&
MTC009-202311-
/O.CON.KBYZ.FL.W.0021.000000T0000Z-180621T1200Z/
/BFYM8.1.ER.180619T0130Z.180619T0300Z.180619T1541Z.UU/
1112 AM MDT Tue Jun 19 2018
The Flood Warning continues for
The Clarks Fork Of The Yellowstone near Belfry affecting Carbon
County.
* until Thursday morning...or until the warning is cancelled.
* At 10 AM Tuesday the stage was 7.9 feet.
* Flood stage is 8.0 feet.
* Forecast...The river will fluctuate around flood stage.
&&
FLOOD OBSERVED FORECAST 12 PM
LOCATION STAGE STAGE DAY TIME Wed Thu Fri
Clarks Fork Of The Yellowstone
Belfry 8.0 7.9 Tue 10 AM 7.7 7.2 6.7
&&
LAT...LON 4531 10887 4500 10903 4501 10911 4531 10893
$$
MTC009-202311-
/O.CON.KBYZ.FL.W.0022.000000T0000Z-180623T0300Z/
/EDGM8.1.ER.180619T1000Z.180619T1800Z.180621T0000Z.NO/
1112 AM MDT Tue Jun 19 2018
The Flood Warning continues for
The Clarks Fork Of The Yellowstone at Edgar affecting Carbon County.
* until Friday evening...or until the warning is cancelled.
* At 10 AM Tuesday the stage was 8.9 feet.
* Flood stage is 8.5 feet.
* Minor flooding is occurring. The forecast is for Minor flooding.
&&
FLOOD OBSERVED FORECAST 12 PM
LOCATION STAGE STAGE DAY TIME Wed Thu Fri
Clarks Fork Of The Yellowstone
Edgar 8.5 8.9 Tue 10 AM 8.2 8.4 7.5
&&
LAT...LON 4566 10868 4557 10878 4531 10887 4531 10894
4554 10888 4566 10875
$$882
WGUS85 KBYZ 201819
FLSBYZ
Flood Statement
National Weather Service Billings MT
1219 PM MDT Wed Jun 20 2018
...The Flood Warning is cancelled for the following rivers in
Montana...
Clarks Fork Of The Yellowstone near Belfry affecting Carbon County
Clarks Fork Of The Yellowstone at Edgar affecting Carbon County
.River levels have dropped below flood stage and will continue to
decrease through the rest of the week. Minimal impacts are expect,
therefore the Flood Warning has been cancelled.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This will be the last planned statement issued for these locations
for this particular event.
The latest stages and forecasts for rivers and streams can be found
at our web page: http://water.weather.gov
&&
MTC009-201849-
/O.CAN.KBYZ.FL.W.0021.000000T0000Z-180621T1200Z/
/BFYM8.1.ER.180619T0130Z.180619T0300Z.180619T1653Z.NO/
1219 PM MDT Wed Jun 20 2018
The Flood Warning is cancelled for
The Clarks Fork Of The Yellowstone near Belfry affecting Carbon
County.
* At 11 AM Wednesday the stage was 6.9 feet.
* Flood stage is 8.0 feet.
* Fell below flood stage at 11 AM Tuesday.
* Forecast...Water levels are expected to stay below flood stage.
&&
LAT...LON 4531 10887 4500 10903 4501 10911 4531 10893
$$
MTC009-201849-
/O.CAN.KBYZ.FL.W.0022.000000T0000Z-180623T0300Z/
/EDGM8.1.ER.180619T1000Z.180619T2115Z.180620T1000Z.NO/
1219 PM MDT Wed Jun 20 2018
The Flood Warning is cancelled for
The Clarks Fork Of The Yellowstone at Edgar affecting Carbon
County.
* At 11 AM Wednesday the stage was 8.2 feet.
* Flood stage is 8.5 feet.
* Fell below flood stage at 4 AM Wednesday.
* Forecast...Water levels are expected to stay below flood stage.
&&
LAT...LON 4566 10868 4557 10878 4531 10887 4531 10894
4554 10888 4566 10875
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this river flood warning went out at Jun 17, 8:52 AM MDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jun 17, 8:52 AM MDT, 4 hours 25 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
852 AM MDT Sun Jun 17 2018
.UPDATE...
The initial shortwave sliding N through the area was generating a
large area of showers heading into the central zones. Updated PoPs
to categorical with surrounding likelies to account for this rain
through 18Z. Also bumped up QPF a little in these areas.
Everything else looked on track for today. Arthur
&&
.SHORT TERM...valid for Tdy and Mon...
A very active short term forecast. This active weather courtesy
of a deep upper low currently sitting over southeast Oregon. This
upper low will move slowly east to northeast over the next couple
of days, and generate waves of showers and thundestorms, along
with some mountain snow over the Beartooth Pass.
First initial wave of energy progged to slide into western zones
this morning, then spread into central zones by mid morning. Have
raised PoPs for this and added a little more accumulating snow
over the Beartooth Highway. Capes will be limited today, but
plenty of dynamics around for isolated thunder.
Speaking of dynamics, the system moves closer for tonight and
Monday, and this will allow for strong ascent to move into the
western zones, along with parts of the central zones. Both the GFS
and ECMWF were quite bullish with QPF totals, with a possibility
of up to an inch every 6-12 hours from Ryegate to Columbus to
Belfry and areas west. This seems reasonable with precipitable
waters around 1 inch and southerly flow allowing for training
echoes. Would not be surprised to see rain totals exceed 2 inches
and even approach 3 inches over parts of the west by the time the
showers taper off Monday night. Have decided to issue a Flood
Watch for tonight through Monday night for the western zones,
given the possibility of 2-3 inches of rainfall. Billings will be
on the eastern edge of the heavier precipitation and therefore
left Yellowstone county out of the watch, but Billings has the
ability to get 1-1.5 inches of rain from the system.
The other story will be snow over the Beartooth Pass. This area
has been hit with periodic snowfall over the last several days.
Models want to warm the atmosphere a bit, but dynamics will be
stronger, so should be able to get more accumulating snowfall,
especially above 8 thousand feet. first round will move in this
morning, then taper back a bit this afternoon, before the next
round starts in tonight and continues through Monday. Decided to
issue a Winter Weather Advisory for the Beartooth Highway, as snow
totals could be in the 3-6 inch range, with higher amounts
possible over the higher stretches of the Pass.
Precipitation looks to taper back late Monday night as the upper
low splits and sends the northern part of the system into northern
Montana. TWH
.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...
Wet and unsettled weather looks to continue through much of the
long term. Upper low centered over Idaho on Tuesday is progged to
slowly shift over the area on Wednesday, and off to the east by
Thursday as shortwave ridging builds over the region. Another
disturbance is then progged to drop out of the northwest and into
the region late in the week and into the weekend. Waves of energy
moving through the area as well as modest moisture advecting into
the region from the south look to bring periods of showers and
thunderstorms most days. Models continue to struggle with
precipitation amounts and placement, with the GFS more bullish
with amounts, while the ECMWF is in general on the lighter side,
especially later in the week with stronger ridging progged. Will
continue to monitor for potential impacts the precipitation may
have on area rivers especially the Clarks Fork of the Yellowstone
at Edgar and Belfry where flood stages may be reached late Monday
into Tuesday.
High temperatures look to range from the 60s to lower 70s on
Tuesday and Wednesday, warming into the 70s for the rest of the
long term as a bit higher heights build in to the region. Low
temperatures look to range from the upper 40s to 50s most
nights/mornings. STP
&&
.AVIATION...
Showers will increase in coverage for areas west of a KBIL to
KSHR line today into the evening. Elsewhere, mainly isolated
showers can be expected. MVFR to LIFR conditions will prevail
through today across western areas, with eastern areas gradually
improving towards VFR this afternoon. Mountain obscurations will
be likely through the period. Hooley/STP
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Mon Tue Wed Thu Fri Sat
-------------------------------------------------------
BIL 059 052/062 052/067 053/068 052/075 055/078 056/077
+/T 78/T 84/T 55/T 22/T 33/T 33/T
LVM 057 047/059 047/063 047/067 047/075 049/077 049/074
7/T 68/T 67/T 55/T 22/T 24/T 34/T
HDN 063 051/068 051/071 053/070 052/077 054/079 054/079
+/T 55/T 84/T 55/T 22/T 33/T 33/T
MLS 066 053/069 055/071 056/071 056/076 058/079 058/079
2/T 23/T 44/T 55/T 42/T 22/T 32/T
4BQ 064 052/069 052/071 055/070 053/076 055/080 057/079
4/T 35/T 35/T 55/T 32/T 32/T 32/T
BHK 066 049/069 050/070 053/071 052/076 054/078 055/079
3/T 12/T 23/T 55/T 32/T 22/W 22/T
SHR 059 050/067 049/069 050/069 048/075 052/077 052/075
6/T 55/T 85/T 55/T 33/T 33/T 43/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch in effect from 6 PM MDT this evening through late
Monday night FOR ZONES 28-34-39>42-56-63>68.
Winter Weather Advisory in effect until midnight MDT Monday
night for the Beartooth Highway FOR ZONE 67.
WY...None.
&&
weather.gov/billingsThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:25 PM MDT | Special Weather Statement | BYZ | Yellowstone | 50 min |
| Jun 17, 3:50 AM MDT | Flood Watch | BYZ | Carbon, Golden Valley, Park, Stillwater, Sweet Grass, Wheatland | 59 hr |
| Jun 17, 4:02 AM MDT | Winter Weather Advisory | BYZ | Carbon, Park, Stillwater, Sweet Grass | 41 hr |
| Jun 17, 1:17 PM MDT | River Flood Warning | BYZ | Carbon | 5 days |
Nearby
River Flood Warnings in Montana, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.